Alert archive / Puerto Rico / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS JSJ

September 20, 2003

NWS JSJ issued this flash flood warning at Sep 20, 2003, 10:17 AM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2003, 10:17 AM CDT (15:17 UTC)
Expired
Sep 21, 2003, 3:15 AM CDT
In force
17 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 201520
FFWSJU
PRC017-201615-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1117 AM AST SAT SEP 20 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     BARCELONETA

* UNTIL 1215 PM AST

* AT 1114 AM AST...WEATHER SERVICE DOPPLER RADAR INDICATED A   
THUNDERSTORM WITH VERY HEAVY RAIN ACROSS THE MUNICIPALITY OF 
BARCELONETA. DOPPLER RADAR ESTIMATED AROUND FOUR INCHES OF RAIN 
ALONG THE COAST AND INLAND. THE ENTRANCE TO TH CITY WAS REPORTED 
FLOODED. 


A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 8:30 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 20, 8:30 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
930 AM AST SAT SEP 20 2003

SHOWERS AND THUNDERSTORMS ACROSS COASTAL WATERS HAVE REMAINED
OFFSHORE FOR PAST FEW HOURS. AS TYPICAL WITH UPPER LOWS CONVECTION
FLARES ACROSS THE WATER OVERNIGHT AND DURING THE AFTERNOON OVERLAND.
LOW LEVEL FLOW IS FROM THE EAST WITH A SLIGHT NORTHEAST COMPONENT.
THIS SHOULD FOCUS CONVECTION AGAIN ACROSS THE SOUTHWEST PART OF
ISLAND FOR THE THIRD DAY IN A ROW. THIS AFTERNOON IT SHOULD BE MORE
WIDESPREAD WITH THE POTENTIAL FOR URBAN AND SMALL STREAM FLOODING
AND EVEN LOCALIZED FLASH FLOODING FROM NORTHERN PONCE WEST TO
MAYAGUEZ HORMIGUEROS AND SOUTHWARD TO CABO ROJO AND BACK TO NORTHERN
PONCE. FLASH FLOOD WATCH LIKELY TO BE ISSUED WITH UPDATED LATE
MORNING FORECAST. OVER REMAINDER OF PUERTO RICO SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO BE EXPECTED THIS AFTERNOON AS WELL
ACROSS THE U.S. VIRGIN ISLANDS.  LOOKS LIKE A WET WEEKEND...TODAY
THE UPPER LEVEL LOW MOVING WEST AND SUNDAY THE TROPICAL WAVE NEAR
55 WEST WHICH SHOULD BE ENTERING THE REGION AND UNDERGO SOME
INTERACTION WITH THE UPPER LEVEL LOW TO THE WEST./RM

5 AM DISCUSSION...
A VIGOROUS UPPER LOW CENTERED JUST NORTH OF PUERTO RICO WILL MOVE TO
HISPANIOLA BY MONDAY. MEANWHILE...A BROAD LOW LEVEL TROUGH LOCATED
JUST EAST OF THE WINDWARD ISLANDS EARLY THIS MORNING WILL MOVE
NORTHWESTWARD ACROSS THE LOCAL AREA TONIGHT THROUGH SUNDAY. THE
UPPER LOW...IN COMBINATION WITH THE LOW LEVEL TROUGH...WILL LEAD TO
GREATER THUNDERSTORM POTENTIAL ACROSS THE LOCAL AREA THROUGH EARLY
NEXT WEEK.

THUNDERSTORMS HAVE BEEN NUMEROUS ACROSS THE LOCAL WATERS
OVERNIGHT...WITH SOME AFFECTING THE NORTH COAST OF PR AS WELL AS
THE VI. FOR THIS AFTERNOON...A MAINLY EASTERLY LOW LEVEL WIND
FIELD ORIENTATION WILL LEAD TO THE BEST CHANCE FOR THUNDERSTORMS TO
AFFECT AREAS FROM AROUND UTUADO/ADJUNTAS AND POINTS WEST TO AROUND
MAYAGUEZ.

THE LOW LEVEL TROUGH PULLS THROUGH TONIGHT INTO SUNDAY...AND WILL
SWITCH THE WIND FIELD TO SOUTHEASTERLY THEN SOUTHERLY BY MONDAY.
FLOW BECOMES VERY LIGHT THEN AS WELL...SO EXPECT GOOD SEA BREEZE
CONVERGENCE ACROSS PR SUNDAY AND MONDAY WITH NUMEROUS SHARA/TARA
FORMING BY AFTERNOON ACROSS INTERIOR PR. THESE WILL TEND TO SPREAD
TO THE NORTH COAST. HOWEVER...WENT WITH EVEN SCATTERED THUNDERSTORMS
JUST INLAND FROM THE SOUTH COAST OF PR...AS WEAK FLOW MAY ALLOW FOR
THUNDERSTORMS TO BACKBUILD SOUTH.

IT SHOULD BE NOTED THAT A FEW STRONG STORMS ARE POSSIBLE OVER THE
NEXT FEW DAYS...DUE TO THE GOOD UPPER DYNAMICS EXPECTED. A JET OF
50-60 KNOTS IS TO BE SITUATED ON THE EAST SIDE OF THE UPPER LOW SAT
NIGHT THRU MON. ACCORDING TO THE GFS...LOCAL AREA WILL BE IN THE
LEFT FRONT QUAD OF THE JET SEGMENT SATURDAY NIGHT AND SUNDAY...AND
THEN IN THE RIGHT REAR QUAD ON MONDAY. BOTH OF THESE POSITIONS ARE
VERY FAVORABLE FOR LARGE SCALE LIFT...AND SHOULD RESULT IN SOME
STRONG T-STORMS OVER THE NEXT FEW DAYS.

NORTHWEST SWELLS STILL HANGING AROUND. WAVEWATCH SHOWS THE SWELL
GRADUALLY SUBSIDING. MADE LITTLE CHANGES TO THE COASTAL FORECAST
THIS MORNING. /DG

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NO PROBLEMS AT THIS TIME.
Hazardous weather outlook, Sep 20, 5:30 AM CDT, 4 hours 47 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE
WINDS...WHILE DURING THE AFTERNOON ACTIVITY WILL FOCUS ACROSS THE
INTERIOR AND WEST OF THE ISLAND. MANY OF THESE THUNDERSTORMS WILL
PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY WINDS. URBAN AND SMALL
STREAM FLOODING SHOULD BE EXPECTED THROUGH TONIGHT...WITH THE
POTENTIAL FOR ISOLATED AREAS OF MORE SIGNIFICANT FLASH FLOODING...
AND RIVER FLOODING DURING THE LATE AFTERNOON AND EVENING HOURS. IN
ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN
CAROLINA.

.SUNDAY THROUGH FRIDAY...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE
FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...AT A MINIMUM...WILL DEVELOP IN THE AFTERNOONS ACROSS
SECTIONS OF PUERTO RICO. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE
WINDS...BUT BY AFTERNOON SOME THUNDERSTORMS WILL BEGIN TO FOCUS
ALONG THE WEST COASTS OF THE LOCAL ISLANDS. MANY OF THESE
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY
WINDS...AND URBAN AND STREAM FLOODING SHOULD BE EXPECTED THROUGH
TONIGHT. A FEW LOCATIONS COULD RECEIVE ENOUGH RAINFALL TO RESULT IN
MORE SIGNIFICANT URBAN OR GUT FLOODING...BUT THIS SHOULD BE SHORT
LIVED. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP
TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA.

.SUNDAY THROUGH FRIDAY...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE
FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE POSSIBLE EACH DAY OVER PARTS OF THE LOCAL ISLANDS.
SOME LOCALIZED URBAN OR GUT FLOODING IS POSSIBLE. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:50 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.